Ohio, 2007Flooding in Ohio, January 5 to 8, 2007
January 5 to 8, 2007 · NWS CLE · 5 events in 5 counties and zones
An area of strong low pressure moved northeast across northern Ohio during the evening hours of January 5th, 2007. Moderate to heavy rainfall accompanied this storm system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure moved northeast across northern Ohio during the evening hours of January 5th, 2007. Moderate to heavy rainfall accompanied this storm system. Most of northern Ohio saw between one and two inches of rainfall on the 5th and 6th with localized amounts up to three inches reported. Runoff from this heavy rainfall caused streams and rivers in northern Ohio to rapidly rise. Moderate to major flooding was reported at several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 5, 6:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 5, 6:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
655 PM EST FRI JAN 5 2007
.AVIATION(00Z-00Z)...
THE WARM FRONT IS GENERALLY FROM FDY TO JUST N OF MEADVILLE PA.
HEAVIEST RAIN IS OVER NW OH UNDER THE BEST FRONTOGENESIS AND
DYNAMICS. STILL EXPECT MODERATE TO LOCAL HEAVY RAINFALL OVER
NORTHERN OIHO THRU MIDNIGHT. THE PARENT LOW IS EXPECTED TO MOVE OVER
LAKE ERIE TONIGHT. UNTIL THIS OCCURS...EXPECT GENERAL IFR CONDITIONS
THRU THE NIGHT. IN THE SHORT TERM...THERE MAY BE SOME PERIODS OF
MVFR...BUT EXPECT CIGS TO LOWER OVERNIGHT TO IFR AREA WIDE. MAY EVEN
SEE SOME LIFR. AS THE LOW LIFTS OUT...SOME OF HTE LOWER MOISTURE
EXITS ALLOWING MVFR AND VFR CONDITIONS SAT AFTN.
&&
.SHORT TERM(TONIGHT THROUGH SUNDAY NIGHT)...THE BIG QUESTION IS DO
WE NEED A FLOOD WATCH FOR EARLY TONIGHT. THE NGM/NAM/WRF ALL
INDICATE AN AREA OF MAX RAIN ACROSS NORTHERN OHIO AND INTO NORTHWEST
PENNSYLVANIA. LOW PRESSURE IS OVER SW INDIANA AND WILL MOVE THROUGH
NORTHWEST OHIO THIS EVENING. A WARM FRONT IS ASSOCIATED WITH THIS
LOW. THE LOW AND FRONT MAY SLOW UP AND THIS WILL HAVE QUARTER INCH
AN HOUR RAINFALL RATES. RAIN TOTALS UNDER AN INCH AND A HALF
FLOODING SHOULD NOT BE A PROBLEM...OVER AN INCH AND A HALF TO AN
INCH WILL CAUSE SOME FLOOD PROBLEMS AND MAY NEED FLOOD ADVISORIES OR
WARNINGS. SOME RIVERS COULD GET CLOSE TO FLOODING. THE CUMULATIVE
RAINFALL FROM SEVERAL MODELS IS OVER 2 INCHES BY 06Z TONIGHT...EVEN
IF THIS IS A LITTLE HIGH WE WILL HAVE PROBLEMS. THIS IS A QUICK SHOT
OF RAIN...BUT THE GROUND IS SATURATED SO WE ARE CONCERNED THAT THE
FLOOD GUIDANCEIS TOO HIGH. THE PRECIPIPABLE WATER AT 12Z AT ILN WAS
AT 1.3 WHICH IS A RECORD HIGH FOR JANUARY. WITH ALL THIS IN MIND
ISSUING A FLOOD WATCH FOR THE ENTIRE AREA. A FEW COUNTIES WILL BE ON
THE EDGE SUCH AS KNOX...HOLMES AND STARK...DONT WANT TO SLICE THE
WATCH TOO THIN AS HOLMES AND STARK HAD A LITTLE MORE RAIN THAN MOST
AREAS SO FAR. WILL NOT MENTION THUNDER A SOUNDINGS SEEM TOO
STABLE...PLENTY OF SHEAR...SPC AGREES WITH THAT AND NO LIGHTNING
SEEN CLOSE TO THE AREA. WHEN THE DRY SLOT MOVES IN THE RAIN WILL
DECREASE. AIRMASS DRIES OUT ON SATURDAY BUT A PUSH OF COOLER AIR
WITH LIMITED MOISTURE WILL CONTINUE THREAT OF SHOWERS. AIRMASS DRIES
OUT FOR SATURDAY NIGHT AND SUNDAY WITH RIDGE IN THE AREA. ANOTHER
FRONTAL SYSTEM MOVES IN FOR THE SUNDAY NIGHT...MODELS IN AGREEMENT.
PRECIPITATION TYPE IN QUESTION WILL FORECAST RAIN AND SNOW SHOWERS.
&&
.LONG TERM(MONDAY THROUGH FRIDAY)...
SOME LAKE EFFECT SNOW WILL OCCUR FOR PART OF THE PERIOD. MODELS ARE
IN SOMEWHAT OF AGREEMENT. THEY MOVE A SURFACE LOW ACROSS NORTHERN
OHIO AND NORTHWEST PENNSYVLANIA MONDAY NIGHT AND TUESDAY. AT THIS
TIME IT IS TOUGH ON HOW MUCH SNOW WILL FALL...THIS WILL HAVE TO BE
MONITORED AS THE MODELS TRY TO HINT AT SOME SURFACE RIDGING. THE
LAKE AND 850 MB TEMPERATURE DIFFERENCES WILL BE IN THE UPPER TEENS
ON TUESDAY. SURFACE RIDGE BUILDS IN QUICKLY ON WEDNESDAY AND THEN
MOVES EAST SO TEMPEATURES CAN START MODERATING AGAIN. DRYING OUT
WEDNESDAY...DRY THURSDAY AND THEN A CHANCE OF RAIN FRIDAY AS A WAVE
ON THE FRONT MOVES TOWARD THE FORECAST AREA.
&&
.AVIATION(18Z-18Z)...
RAIN WITH WIDESPREAD IFR/LIFR CIG/VIS TO CONTINUE THROUGH THE
EVENING HOURS. LOW PRESSURE SYSTEM SWRN INDIANA WILL MOVE ACROSS
OHIO THIS EVENING AND MOVE INTO CENTRAL LAKE ERIE AROUND MIDNIGHT
LOCAL. HEAVIEST RAINS WILL BE THIS EVENING AS THE LOW MOVES ACROSS
NORTHERN OHIO. RAIN SHOULD START TO TAPER OFF TOWARD MIDNIGHT AS
LOW MOVES INTO CENTRAL LAKE ERIE. EXPECT WIDESPREAD RAIN FALL
AMOUNTS OF ONE HALF TO ONE INCH OF RAIN OVERNIGHT. EXPECT
CONDITIONS TO IMPROVE TO MVFR EARLY SATURDAY MORNING FROM THE WEST
AS THE LOW MOVES NORTHEAST OF THE AREA.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR
OHZ003-006>014-017>023-027>033036>038-047-089.
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ001>003.
&&
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...DJB
Hazardous weather outlook, Jan 5, 3:22 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EST FRI JAN 5 2007
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-062030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
322 PM EST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN OHIO THIS EVENING.
THIS COULD PRODUCE AN ADDITIONAL 1 TO 2 TWO INCHES OF RAIN ACROSS
THE AREA TONIGHT...MAINLY BEFORE MIDNIGHT. BECAUSE THE GROUND IS
ALREADY SATURATED...THIS COULD CAUSE PONDING OF WATER IN LOW LYING
AREAS AND FLOODING ALONG CREEKS AND STREAMS TONIGHT. PEOPLE LIVING
IN FLOOD PRONE AREAS SHOULD BE PREPARED FOR THE POSSIBILITY OF
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEZ142>149-162>169-062030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
322 PM EST FRI JAN 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Cuyahoga
- When
- January 5, 8:00 PM EST to January 6, 4:00 PM EST
- Where
- Cuyahoga County, Independence
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.380, -81.630
Runoff from heavy rains on January 5th caused the Cuyahoga River at Independence to quickly rise. The river went above the flood stage of 16 feet during the evening hours of the 5th. The river crested at 20.64 feet around 4 a.m on the 6th and went back below flood stage during the late afternoon hours of the 6th. Significant flooding occurred in the Valley View area. Many homes and businesses along Canal Road and Gleeson, Charles, Frances and Stone Streets were damaged by flooding.
Flood, Lorain
- When
- January 5, 9:00 PM EST to January 8, 2:00 AM EST
- Where
- Lorain County, Elyria
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.370, -82.100
Runoff from heavy rains on January 5th caused the Black River in Elyria to go above the flood stage of 9.5 feet during the evening hours of January 5th. The river crested at 15.21 feet around 4 a.m on January 7th and went out of flood during the early morning hours of January 8th. Significant flooding occurred in the Cascade Park area in Elyria. Several roads and streets in the area had to be closed because of flooding.
Flood, Lake
- When
- January 5, 9:00 PM EST to January 6, 9:00 AM EST
- Where
- Lake County, Willoughby
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.630, -81.400
Runoff from heavy rains on January 5th caused the Chagrin River in Willoughby to go above the flood stage of 11 feet during the evening hours of January 5th. The river crested at 13.04 feet around midnight on the 6th and fell back below flood stage around 9 a.m. on the 6th. Flooding occurred along the northern sections of Trailard, Milann and Chagrin Drives in Willoughby Hills. Several homes on these streets sustained damage from flooding.
Flood, Huron
- When
- January 6, 12:00 AM EST to January 7, 12:00 AM EST
- Where
- Huron County, Milan
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.300, -82.620
Runoff from heavy rains on January 5th caused the Huron River at Milan to go above the flood stage of 18 feet during the early morning hours of January 6th. The river crested at 20.29 feet during the early afternoon hours of 6th and fell back below flood stage around midnight on the 7th. Some flooding was reported in Franklin Flats. Many roads had to be closed in Huron County because of flooding.
Flood, Hancock
- When
- January 6, 1:00 AM EST to January 8, 5:00 AM EST
- Where
- Hancock County, Findlay
- Cause
- Heavy Rain
- Property damage
- $950,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.030, -83.650
Runoff from heavy rains on January 5th caused the Blanchard River in Findlay to go above the flood stage of 11 feet during the early morning hours of January 6th. The river crested at 14.78 feet during the evening hours of the 7th and fell back below flood stage just before daybreak on the 8th. Significant flooding occurred along the river in Findlay. Several businesses in the downtown area were damaged by flooding. Many streets and roads had to be closed. Streets along Eagle Creek and Lye Creek were also hard hit by flooding. Dozens of homes sustained significant damage from flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, January 5, 20072 deaths · 6 injured · $30,000 · 2 events
- Tornadoes and Damaging Winds in South Carolina, January 5, 200715 injured · $80,000 · F1 · 8 events
- Avalanche in Wyoming, January 5, 20071 death · 1 event
- Tornadoes and Hail in Georgia, January 5, 2007$1.3 million · F1 · 20 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2007$1.6 million · 56 kt wind · 6 events
- Wildfire and High Wind in California, January 5 to 8, 2007$700,000 · 73 kt wind · 7 events
- Damaging Winds in Alabama, January 5, 2007$150,000 · 56 kt wind · 10 events
- Tornado in Mississippi, January 5, 2007$50,000 · F0 · 1 event
- Tornado and Hail in Georgia, January 5, 2007$25,000 · F0 · 4 events
- Damaging Winds in Florida, January 5, 2007$25,000 · 50 kt wind · 3 events
- High Wind in Montana, January 5 to 6, 200766 kt wind · 16 events
- Tornado in North Carolina, January 5, 2007$20,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13015, 13007, 13034, 13006, 13009.